New Mexico, 2006Sleet in New Mexico, December 19, 2006
December 19, 2006 · NWS MAF · 1 event in 1 county or zone
A quarter to a half inch of moderate to heavy sleet fell during thunderstorms across Eddy County as a strong upper level low approached the area. Southwest upper level flow moved moist Pacific warm air over cold air already in place increasing the potential for freezing or frozen precipitation.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quarter to a half inch of moderate to heavy sleet fell during thunderstorms across Eddy County as a strong upper level low approached the area. Southwest upper level flow moved moist Pacific warm air over cold air already in place increasing the potential for freezing or frozen precipitation. U.S. Highways 285 and 62/180 in Eddy County became slilck with a combination of rain, sleet, and snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 19, 1:44 PM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Dec 19, 1:44 PM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CST TUE DEC 19 2006
UPDATE...
UPDATED PRELIMINARY POINT/TEMPS/POPS...
SHORT TERM...
CURRENT WATER VAPOR IMAGERY SHOWS THE UPPER LEVEL
LOW CIRCULATING OVER THE CA/NV/AZ REGION. THIS SYSTEM IS BRINGING
MOISTURE UP FROM THE PACIFIC OCEAN WHICH IS INTERACTING WITH THE
COLD AIR BEHIND THE FRONT TO PRODUCE WINTRY PRECIPITATION ACROSS
PORTIONS OF THE AREA. WITH TEMPERATURES ABOVE FREEZING AT MOST
LOCATIONS...GUADALUPE NATIONAL PARK IS THE ONLY LOCATION RECEIVING
FREEZING RAIN AT THIS TIME. PRECIPITATION WILL CONTINUE THROUGHOUT
THE AFTERNOON AND EVENING ACROSS THE AREA...GRADUALLY TURNING TO
FREEZING AND THEN FROZEN PRECIPITATION GENERALLY ALONG AND NORTH
OF A GUADALUPE PASS TO SEMINOLE LINE.
AFTER THE SUN GOES DOWN...THE DRY SLOT WILL CONTINUE TO EDGE FURTHER
EAST...AND SLIGHTLY COLDER TEMPERATURES WILL ADVECT SOUTH INTO THE
AREA. HOWEVER...WITH DEWPOINTS VERY NEAR THIS AFTERNOON/S
TEMPERATURES...WET BULB COOLING WILL BE LIMITED AND OVERNIGHT LOW
TEMPERATURES WILL NOT BE MUCH COOLER THAN THEY ARE THIS AFTERNOON.
BELIEVE TEMPERATURES WILL DROP BELOW FREEZING ACROSS NORTHERN
PORTIONS OF THE CWA SO THE CHANCES OF FREEZING AND/OR FROZEN
PRECIPITATION WILL INCREASE OVERNIGHT. LOOKING AT MODEL FORECAST
SOUNDINGS...EXPECT THE MAJORITY OF THE PRECIP WILL END BETWEEN 09
AND 12Z. HOWEVER...WILL LEAVE THE CURRENT WINTER WEATHER ADVISORY UP
THROUGH 12Z GIVEN THAT ANY FREEZING/FROZEN PRECIP RECEIVED WILL MAKE
DRIVING HAZARDOUS ACROSS MUCH OF SOUTHEASTERN NEW MEXICO...THE
GUADALUPE MOUNTAINS...AND THE NORTHWESTERN PERMIAN BASIN.
LONG TERM...
BY WEDNESDAY THE UPPER LOW WILL LIFT NORTHEAST ACROSS NORTHERN NEW
MEXICO AND WESTERN KANSAS. THIS WILL PUSH A SURFACE TROUGH EAST
ACROSS THE AREA WITH A BRISK WEST WIND CLEARING OUT THE LOW LEVEL
MOISTURE AND BRINGING WARMER TEMPERATURES TO THE REGION. SUNSHINE
WILL RETURN TOMORROW. TEMPERATURES WILL CLIMB BACK TO NEAR NORMAL
WITH READINGS IN THE 50S AND 60S WEDNESDAY THROUGH FRIDAY. THE PLAINS
SHOULD BE FAIRLY WINDY WEDNESDAY AND WILL CONTINUE THE HIGH WIND
WATCH FOR GUADALUPE MOUNTAINS.
A STRONG COLD FRONT WILL BLOW THROUGH SATURDAY MORNING BRINGING MUCH
COLDER AIR TO WEST TEXAS AND SOUTHEASTERN NEW MEXICO. HIGHS
SATURDAY WILL ONLY BE IN THE 30S EXCEPT FOR THE SOUTHERN EXTREMES.
NEXT POSSIBLE WINTER WEATHER EVENT STILL LOOKS ON TRACK. THE MODELS
HAVE BEEN FLUCTUATING GREATLY LAST FEW DAYS ON THE TRACK OF THE
UPPER LOW... BUT THE PAST FEW RUNS HAVE TAKEN THE CENTER OF THE LOW
OVER OR JUST SOUTH OF THE BIG BEND. ANYWHERE NEAR THAT TRACK WOULD
HAVE THE POTENTIAL FOR DEVELOPING SNOW ACROSS PORTIONS OF THE AREA.
TEMPS STILL LOOK MARGINAL SATURDAY MORNING FOR SNOW... MAY HAVE
ANOTHER CHANCE SATURDAY NIGHT. EXPECTING ABUNDANT CLOUD COVER TO
PRODUCE A CHILLY DAY SATURDAY SIMILAR TO TODAY WITH TEMPERATURES
CLIMBING LITTLE FROM MORNING LOWS. HAVE INCREASED POPS SATURDAY AND
SATURDAY NIGHT... WILL CONTINUE TO HIGHLIGHT POTENTIAL FOR WINTER WX
IN HWO. TEMPS BEGIN TO MODERATE SUNDAY INTO NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 35 58 32 56 / 70 10 0 0
CARLSBAD NM 29 54 30 54 / 70 0 0 0
DRYDEN TX 44 66 41 63 / 40 10 0 10
FORT STOCKTON TX 40 60 36 62 / 50 10 0 0
GUADALUPE PASS TX 29 47 29 50 / 60 0 0 0
HOBBS NM 29 56 30 54 / 70 10 0 0
MARFA TX 41 52 24 55 / 30 0 0 0
MIDLAND INTL AIRPORT TX 35 57 31 56 / 70 10 0 0
ODESSA TX 36 57 31 58 / 70 10 0 0
WINK TX 38 59 33 61 / 60 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 5 AM MST
WEDNESDAY FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...
EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...
NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
HIGH WIND WATCH FROM 11 AM TO 8 PM MST WEDNESDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...WINTER WEATHER ADVISORY FROM 2 PM CST /1 PM MST/ THIS AFTERNOON
TO 6 AM CST /5 AM MST/ WEDNESDAY FOR THE FOLLOWING ZONES...
GAINES...GUADALUPE MOUNTAINS.
HIGH WIND WATCH FROM 11 AM TO 8 PM MST WEDNESDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS.
&&
74/72Hazardous weather outlook, Dec 19, 1:49 PM MST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
249 PM CST TUE DEC 19 2006
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-202100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
249 PM CST TUE DEC 19 2006 /149 PM MST TUE DEC 19 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDESPREAD RAIN AND FOG ARE EXPECTED OVER THE OUTLOOK AREA
TONIGHT. A MIXTURE OF FREEZING RAIN...SLEET...AND SNOW CAN BE
EXPECTED ACROSS THE GUADALUPE MOUNTAINS...SOUTHEASTERN NEW MEXICO
PLAINS...AND THE NORTHWEST PERMIAN BASIN TONIGHT. ACCUMULATIONS OF
SNOW WILL REMAIN LESS THAN AN INCH. ACCUMULATIONS OF ICE AND SNOW
ON ROADS...AS WELL AS DENSE FOG WILL MAKE DRIVING CONDITIONS
HAZARDOUS. REMEMBER THAT ICE WILL FORM ON BRIDGES AND OVERPASSES
BEFORE OTHER PORTIONS OF THE ROAD. A WINTER WEATHER ADVISORY IS IN
EFFECT FOR THE GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO
PLAINS...AND THE NORTHWEST CORNER OF THE PERMIAN BASIN TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WINDS WILL INCREASE OVER THE AREA WEDNESDAY WITH THE APPROACH OF
AN UPPER LEVEL STORM SYSTEM. WINDS WILL BE ESPECIALLY STRONG IN
THE GUADALUPE MOUNTAINS WHERE SOUTHWESTERLY WINDS OF 35 TO 45 MPH
WITH GUSTS TO 60 MPH CAN BE EXPECTED. A HIGH WIND WATCH IS IN
EFFECT FOR THIS AREA WEDNESDAY AFTERNOON. OVER SOUTHEASTERN NEW
MEXICO...THE PERMIAN BASIN AND THE UPPER TRANS PECOS...
SOUTHWESTERLY WINDS OF 20 TO 30 MPH CAN BE EXPECTED.
HAZARDOUS WEATHER IS NOT EXPECTED THURSDAY OR FRIDAY.
THE POTENTIAL EXISTS FOR WINTRY PRECIPITATION TO AFFECT THE
FORECAST AREA SATURDAY AND SUNDAY. PRE-HOLIDAY TRAVEL ACROSS THE
AREA MAY BE AFFECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT LOCAL OFFICIALS SHOULD
BE PREPARED FOR THE POTENTIAL FOR ICY CONDITIONS AND OTHER WINTER
WEATHER RELATED PROBLEMS. PLEASE RELAY REPORTS OF WINTRY
PRECIPITATION AND ITS IMPACTS ON PUBLIC SAFETY TO THE NATIONAL
WEATHER SERVICE IN MIDLAND.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Sleet, Eddy County Plains
- When
- December 19, 4:36 PM MST to 7:30 PM MST
- Where
- Eddy County Plains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
A NWS trained spotter reported sleet falling in several locations across Eddy County. One quarter to one half an inch of sleet fell at these locations making roads slick.
- Sleet
- Sleet accumulating half an inch or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Nebraska, December 19 to 20, 2006$2.5 million · 12 events
- Ice Storm and Heavy Snow in Texas, December 19 to 20, 20063 injured · $391,000 · 21 events
- Ice Storm and Heavy Snow in Oklahoma, December 19 to 20, 2006$900,000 · 6 events
- Blizzard and Winter Storm in Nebraska, December 19 to 21, 2006$264,000 · 27 events
- Winter Storm in Kansas, December 19 to 21, 20069 injured · 13 events
- Ice Storm and Heavy Snow in Texas, December 19 to 20, 2006$175,000 · 18 events
- Heavy Snow and High Wind in Alaska, December 19 to 20, 2006$40,000 · 80 kt wind · 8 events
- Ice Storm and Heavy Snow in New Mexico, December 19 to 20, 200618 events
- Winter Storm in Colorado, December 19 to 21, 20063 events
- Blizzard in Alaska, December 19, 20063 events
- Winter Storm in Nebraska, December 19 to 21, 20063 events
- Frost and Freeze in Oregon, December 19, 20062 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7782.